Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Upper bounds for the volume and diameter of $ m$-dimensional sections of convex bodies


Author: Jesús Bastero
Journal: Proc. Amer. Math. Soc. 135 (2007), 1851-1859
MSC (2000): Primary 46B20, 52A20, 52A40
DOI: https://doi.org/10.1090/S0002-9939-07-08693-5
Published electronically: January 5, 2007
MathSciNet review: 2286096
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper some upper bounds for the volume and diameter of central sections of symmetric convex bodies are obtained in terms of the isotropy constant of the polar body. The main consequence is that every symmetric convex body $ K$ in $ \mathbb{R}^n$ of volume one has a proportional section $ K\cap F$, dim$ F= \lambda n$ ( $ 0< \lambda < 1$), of diameter bounded by

$\displaystyle R(K\cap F)\leq \frac {Cn^{3/4}\log (n+1)}{(1-\lambda)^3L_{K^\circ}}\, , $

whenever the polar body $ K^\circ$ is in isotropic position ($ C>0$ is some absolute constant).


References [Enhancements On Off] (What's this?)

  • [B1] K. BALL, Isometric problems in $ \ell^p$ and sections of convex bodies, Ph.D. Thesis, Cambridge University (1986).
  • [B2] K. BALL, Logarithmically concave functions and sections of convex sets in $ \mathbb{R}^n$, Studia Math. 88 (1988), pp.69-84. MR 0932007 (89e:52002)
  • [BKM] J.BOURGAIN, B. KLARTAG AND V. MILMAN, Symmetrization and isotropic constants of convex bodies, Geometric Aspects of Functional Analysis, Lecture Notes in Math. 1850, Springer (2004), 101-116. MR 2087154 (2005i:52005)
  • [Bo1] J.BOURGAIN, On the distribution of polynomials on high dimensional convex sets, Lecture Notes in Math. Springer, 1469 (1991), 127-137. MR 1122617 (92j:52007)
  • [Bo2] J.BOURGAIN, On the isotropy-Constant Problem for ``PSI-2''-Bodies, Lecture Notes in Math. Springer, 1807 (2003), 114-121.MR 2083391 (2006c:46011)
  • [BM] J. BOURGAIN AND V. MILMAN, New volume ratio properties for convex symmetric bodies in $ \mathbb{R}^n$, Invent. Math. 88 (1987), pp.319-340. MR 0880954 (88f:52013)
  • [D] S.DAR, Remarks on Bourgain's problem on slicing convex bodies, in Geom. Aspects of Funct. Analysis (Lindenstrauss-Milman eds.), Operator Theory: Advances and Applications 77 (1995), 61-66. MR 1353449 (96j:46010)
  • [Gi] A.GIANNOPOULOS, Notes on isotropic convex bodies, http://itia.math.uch.gr/ apostolo/notes.html.
  • [GM1] A. GIANNOPOULOS AND V.D. MILMAN, On the diameter of proportional sections of a symmetric convex body, International Mathematical Research Notices 1 (1997), pp. 5-19. MR 1426731 (97k:52003)
  • [GM2] A. GIANNOPOULOS AND V.D. MILMAN, How small can the intersection of a few rotations of a symmetric convex body be?, C. R. A. S. Paris 325 (1997), pp. 389-393.MR 1467092 (98e:52003)
  • [GM3] A. GIANNOPOULOS AND V.D. MILMAN, Mean width and diameter of proportional sections of a symmetric convex body, J. Reine Angew. Math. 497 (1998), pp. 113-139.MR 1617429 (99c:52006)
  • [GMT] A.GIANNOPOULOS, V.D. MILMAN AND A. TSOLOMITIS, Asymptotic formulas for the diameter of sections of symmetric convex bodies, Journal of Functional Analysis 223 (1), (2005), pp. 86-108.MR 2139881 (2006b:46010)
  • [H] D. HENSLEY, Slicing convex bodies - bounds of slice area in terms of the body's covariance, Proc. Amer. Math. Soc. 79 (1980), pp.619-625.MR 0572315 (81j:52008)
  • [KLS] R. KANNAN, L. LOVASZ AND M. SIMONOVITS, Isoperimetric problems for convex bodies, Discrete Comput. Geom. 13 (1995), pp.541-559. MR 1318794 (96e:52018)
  • [Kl1] B. KLARTAG, A geometric inequality and a low M-estimate, Proc. Amer. Math. Soc. 132 (9) (2004), pp. 2919-2628. MR 2054787 (2004m:46029)
  • [Kl2] B. KLARTAG, On convex perturbations with a bounded isotropic constant, to appear in Geom. and Funct. Anal.
  • [LT] A. LITVAK AND N. TOMCZAK-JAEGERMANN, Random aspects of high dimensional convex bodies. In Geometric Aspects of Functional Analysis, Israeli Seminar, Lecture Notes in Math., 1795, Springer, 2000, pp. 169-191. MR 1796719 (2002b:52005)
  • [MP] V.MILMAN AND A.PAJOR, Isotropic positions and inertia ellipsoids and zonoids of the unit ball of a normed $ n$-dimensional space, GAFA Seminar 87-89, Springer Lecture Notes in Math., 1376 (1989), pp.64-104.MR 1008717 (90g:52003)
  • [MS] V.MILMAN AND G.SCHECHTMAN, Asymptotic theory of finite dimensional normed spaces, Lecture Notes in Math. 1200 (1986). MR 0856576 (87m:46038)
  • [Pa1] G. PAOURIS, On the isotropic constant of non-symmetric convex bodies, Lecture Notes in Math., Springer, 1745 (2000), 239-243. MR 1796722 (2002b:52013)
  • [Pa2] G. PAOURIS, Concentration of mass on isotropic convex bodies, C. R. Acad. Sci. Paris., Ser. I 342, (2006), 179-182. MR 2198189
  • [Pa3] G. PAOURIS, Concentration of mass in convex bodies, to appear in Geom. Funct. Anal.
  • [Pi] G.PISIER, The Volume of Convex bodies and Banach Space Geometry, Cambridge Tracts in Mathematics 94 (1989).MR 1036275 (91d:52005)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 52A20, 52A40

Retrieve articles in all journals with MSC (2000): 46B20, 52A20, 52A40


Additional Information

Jesús Bastero
Affiliation: Departamento de Matemáticas, Facultad de Ciencias, Universidad de Zaragoza, 50009 Zaragoza, Spain
Email: bastero@unizar.es

DOI: https://doi.org/10.1090/S0002-9939-07-08693-5
Keywords: Asymptotic geometric analysis, diameter of sections
Received by editor(s): September 14, 2005
Received by editor(s) in revised form: February 8, 2006, and February 14, 2006
Published electronically: January 5, 2007
Additional Notes: The author was partially supported by DGA (Spain), MCYT (Spain) MTM2004-03036 and EU Project MRTN-CT-2004-511953 and is grateful to the Erwin Schrödinger Institut in Wien, where part of this work was carried out
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society